Tramadol is a prescription opioid that’s commonly used to treat pain symptoms that come as a result of surgery, chronic conditions, or injuries. However, tramadol, like other opioids, can lead to dependence and addiction. To achieve freedom from active addiction, you may have to go through uncomfortable withdrawal symptoms.
Learn more about Tramadol withdrawal, its timeline, and how it can be safely treated.
What Are the Tramadol Withdrawal Symptoms?
Opioid tramadol can cause extremely unpleasant withdrawal symptoms, but it’s rare for these symptoms to pose a deadly threat. That being said, it can be difficult to get through on your own, and without medical treatment, some people may experience potentially serious complications.
Withdrawal symptoms occur after you’ve developed a chemical or psychological dependence on the drug. Opioids cause nervous system depression, and pain-relieving effects, so prolonged use of the drug can cause your brain to start relying on the drug’s effects to balance brain chemistry. Instead of producing its own sedating chemicals and pain-relieving endorphins, your brain will integrate the foreign opioid into its normal chemical functions.
When you stop using the drug, you might experience the uncomfortable consequences of your brain chemistry being out of balance. However, opioids bind to receptors in the brain and throughout the body, particularly in the bones, muscles, and intestines. For that reason, opioid withdrawal symptoms are felt throughout the body. Opioid withdrawal is often described as causing flu-like symptoms, but symptoms are often more intense than the typical flu.
Symptoms Can Include:
- A rise in body temperature
- Muscle aches
- Runny nose
- Abdominal cramps
Though like the real flu, most people get through it without experiencing fatal symptoms, it may warrant medical attention in some cases. One article highlights the potential danger someone going through opioid withdrawal might encounter. Because of vomiting, excessive sweating, and diarrhea, opioid withdrawal can cause dehydration, which can be fatal if left on treated. In most cases, people in withdrawal who start to dehydrate will seek out water compulsively and rehydrate.
However, the article points out that neglect in custodial settings like prison can lead to potentially fatal complications caused by dehydration. In bad cases of withdrawal, weakened people may also fail to drink enough water, resulting in a medical emergency that can turn fatal if the person is on their own.
Even if fatal dehydration is uncommon, a more common consequence of withdrawal can also lead a person into danger. Withdrawal will come with powerful drug cravings and strong compulsions to use again. If you go through withdrawal on your own, it’s likely for you to relapse before or right after you break your chemical dependence. During withdrawal, your desperation for opioids may lead you into a risky situation to get and take the drug.
This can lead to unsafe practices (like using dirty needles), legal issues, and becoming the victim of a crime or assault. If you’ve gone through several days or a week of detox before you relapse, you may be more likely to overdose. After your body starts to adjust to chemical levels without the drug, your tolerance may be lowered. If you take your normal dose, it may be higher than you can safely handle.
The safest way to achieve sobriety is to go through a medical detox program or a hospital detox, where you will have 24-hour medical care. Detox from opioids like Tramadol usually lasts five to 10 days, depending on your specific needs.
But how long do you have after quitting before you start experiencing symptoms?
What Are the Stages of the Tramadol Withdrawal Timeline?
Tramadol withdrawal symptoms and the timeline on which they occur can vary from person to person depending on several factors. The length of time withdrawal lasts, the time it takes you to experience your first symptoms, and the intensity of the symptoms you experience can depend on the following factors:
- The length of time you have been using Tramadol
- The size of your typical dose of Tramadol
- How you took the drug (as a pill, powder, or intravenous injection)
- If you have been using Tramadol with other drugs
- The size of your last dose of Tramadol
- Quitting gradually or cold turkey
If you’ve been taking a high dose of the drug and you stop abruptly, you may experience more intense symptoms more quickly. If you used other drugs alongside Tramadol, you may experience other symptoms in addition to typical opioid withdrawal. If you used alcohol or other central nervous system depressants, withdrawal symptoms could even be potentially dangerous. In that case, you should seek medical attention before quitting or when you start to feel symptoms.
Even though many factors can change your individual experience, the Tramadol timeline may follow a general pattern that you can anticipate. After the first six to 12 hours, you will start to experience your first symptoms. Tramadol will reach peak effectiveness after four hours, and then those effects will start to fade. Sometime after six hours, flu-like symptoms will start to appear. They will start out mild and gradually increase in intensity.
After the first day and up to 36 hours, your discomfort will escalate until your symptoms peak. Peak symptoms can include intense drug cravings, nausea, vomiting, fever, and body aches. This is often the stage in which you are most vulnerable to relapse.
After a week to 10 days, your symptoms will begin to subside, starting with the physical flu-like symptoms. Feelings of irritability, depression, and anxiety might persist for longer. In some cases, psychological symptoms can last for months unless they are addressed in treatment.
How Is Tramadol Withdrawal Treated?
Tramadol withdrawal is rarely fatal, but symptoms can be extremely uncomfortable. In some cases, dehydration, co-occurring problems, or the existence of substance use disorder involving other substances, can make Tramadol withdrawal potentially dangerous. For that reason, the safest way to go through Tramadol withdrawal is in medical treatment.
A medical detox program can offer 24-hour care from board-approved medical professionals. Through detox, you will be monitored at all times to ensure your safety through withdrawal. Medical detox is also ideal for people who have co-occurring medical needs, like minor injuries and illnesses that need to be addressed simultaneously.
After medical detox, clinicians can help you determine the right level of care for your needs. If you have developed a severe opioid use disorder, you may need more than just a week of detox to fully address your addiction. Through addiction treatment, any underlying mental or physical health issues can be addressed underlying issues that may be causes or consequences of addiction can be treated, help you to safeguard your sobriety for the long-term.
Treating Addiction and Withdrawal
Addiction is a serious chronic disease that can be difficult to overcome on your own. However, with the right help and treatment options, you may be able to achieve long-lasting sobriety.
To learn more about addiction treatment and the therapy options that might be available to you, speak to an addiction treatment specialist at Serenity at Summit. Call 844-432-0416 or contact us online at any time to take your first steps on the road to recovery and sobriety. Though addiction is a chronic disease, it’s treatable, even if you’ve tried and relapsed before.